Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2007, 3:32 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 3:32 PM CDT (20:32 UTC)
- Expired
- Jul 16, 2007, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:40 PM CDT | HAIL 1.25 | 6 Nnw White, SD | |
| Jul 16, 3:45 PM CDT | HAIL 1 | White, SD | |
| Jul 16, 3:59 PM CDT | HAIL 0.75 | Brookings, SD | |
| Jul 16, 4:00 PM CDT | HAIL 0.75 | Brookings, SD | |
| Jul 16, 4:01 PM CDT | HAIL 0.88 | Brookings, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 162032
SVRFSD
MNC081-SDC011-162115-
/O.NEW.KFSD.SV.W.0159.070716T2032Z-070716T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT MON JUL 16 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
WESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 415 PM CDT
* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF WHITE...OR ABOUT 10 MILES SOUTHEAST OF ESTELLINE...
MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHITE...BROOKINGS AROUND 340 PM CDT...
AURORA AROUND 350 PM CDT...
ELKTON AROUND 405 PM CDT...
LAKE BENTON AROUND 410 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWEST IOWA.
LAT...LON 4455 9667 4449 9707 4429 9700 4421 9653
4423 9610
$$
MJF2 follow-up statements
000
WWUS53 KFSD 162057
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUL 16 2007
MNC081-SDC011-162115-
/O.CON.KFSD.SV.W.0159.000000T0000Z-070716T2115Z/
LINCOLN MN-BROOKINGS SD-
353 PM CDT MON JUL 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR BROOKINGS AND WESTERN LINCOLN COUNTIES...
AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. THE CORE OF
THE STORM WAS LOCATED 5 MILES NORTHEAST OF BUSHNELL...OR ABOUT 12
MILES NORTHEAST OF BROOKINGS...MOVING SOUTHEAST AT 35 MPH. A LINE OF
STORMS EXISTED FROM NEAR VOLGA...TO RURAL WEST CENTRAL LINCOLN
COUNTY MINNESOTA.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ELKTON AROUND 405 PM CDT...
LAKE BENTON AROUND 410 PM CDT...
AT 340 PM...HALF DOLLAR SIZED HAIL WAS REPORTED 6 MILES NORTH TO
NORTHWEST OF WHITE SOUTH DAKOTA. SMALLER PEA SIZED HAIL WAS REPORTED
IN VOLGA AT 345 PM. AT 355 PM...DIME SIZED HAIL WAS REPORTED IN
BROOKINGS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWEST IOWA.
LAT...LON 4453 9658 4437 9699 4429 9700 4421 9653
4423 9610
$$
MJF000
WWUS53 KFSD 162114
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON JUL 16 2007
MNC081-SDC011-162124-
/O.EXP.KFSD.SV.W.0159.000000T0000Z-070716T2115Z/
LINCOLN MN-BROOKINGS SD-
414 PM CDT MON JUL 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS AND WESTERN LINCOLN
COUNTIES EXPIRES AT 415 PM CDT...
THE STORM HAS WEAKENED AND APPEARS TO BE NO LONGER SEVERE.
LAT...LON 4453 9658 4437 9699 4429 9700 4421 9653
4423 9610
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 16, 10:00 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT MON JUL 16 2007 .DISCUSSION... HAVE UPDATED THE WX/POP GRIDS FOR TODAY AND TONIGHT. SFC BOUNDARY EXISTS CURRENTLY FM SRN MN TO EXTREME NWRN SD. FAIRLY VIGOROUS S/W IS WORKING ITS WAY SEWD THRU ND...WITH THE CRUX OF THE WAVE IN WRN ND. TS REMAINS ON GOING IN ND...ESP NEAR THE JAMESTOWN AREA MOVG SE. DECIDED TO ADD SOME POPS ACROSS OUR NRN AND ERN AREAS FOR THIS AFTN AND TONIGHT TO ACCOUNT FOR THE PASSING THRU OF THIS S/W COUPLED WITH THE SFC-H85 BOUNDARY. HOW MUCH THIS BOUNDARY WL SAG SWD WL LARGELY DEPEND ON CONVECTIVE DEVELOPMENT. ATMOSPHERE IS RATHER UNSTABLE NEAR THE BOUNDARY...AND ALSO IN OUR SERN CWFA AROUND THE SIOUX CITY AREA LATE TODAY AND THIS EVENING. MOISTURE CONVERGENCE IS STRONG...AS WELL AS LOW LEVEL FRONTOGENESIS NEAR THE BOUNDARY. BUT I ALSO DECIDED TO ADD A SMALL POP IN THE YANKTON AND SIOUX CITY AREAS THIS EVENING. THIS IS BECAUSE OF THE STRONG INSTABILITY IN THOSE AREAS COUPLED WITH THE CORFIDI VECTORS POINTING IN A NNW TO SSE DIRECTION. SO IF ANYTHING DOES DEVELOP IN E CENTRAL SD...IT COULD DRIFT DOWN AS FAR WEST AS THOSE TWO AREAS EVEN THOUGH THEIR FOCUS MECHANISM IS WEAKER. AS FAR AS UPPER AIR RAOBS...BOTH THE KABR AND KBIS SNDGS SHOW STEEP LAPSE RATES FM H9-H7...AND FAIRLY COOL H7 TEMPS EXISTS EXCEPT IN OUR SWRN FA. MOISTURE AT H85 IS NOT TOO BAD EITHER. NOT SURE IF THE CURRENT TS NEAR KJMS ND WL HOLD TOGETHER AS IT HAS RUN OUT AHEAD OF THE MAIN WAVE. BUT AM MORE WORRIED ABOUT WHAT MAY DEVELOP CLOSER TO THE MAIN WAVE. MAX TEMPS ARE A BIT PROBLEMATIC TODAY. OVERALL THEY DO NOT LOOK TOO BAD BUT MAY HAVE TO NUDGE THEM DOWN JUST A TAD HERE AND THERE WITH SOME HIGH LEVEL DEBRIS CLOUDS MOVG SEWD. && .PREV DISCUSSION... THE FRONT LOOKS LIKE IT WILL MEANDER OVER OUR NORTH THROUGH AT LEAST TUESDAY...BEFORE FINALLY PUSHING THROUGH SOMETIME ON WEDNESDAY... FOLLOWED BY A SECONDARY FRONT SOMETIME ON THURSDAY. BECAUSE OF THE HIGH UNCERTAINTY ON TIMING AND PLACEMENT OF FEATURES...WAS RATHER HARD TO PIN POINT AN EXACT TIMING ON ANY PRECIPITATION CHANCES FOR AT LEAST THE NEXT COUPLE OF DAYS...THOUGH IT CAN NOT BE RULED OUT THAT CONVECTION COULD DEVELOP SOMEWHERE OVER THE AREA WITH A BOUNDARY SO CLOSE BY. WITH STRONG UPPER LEVEL RIDGING HOLDING OVER THE REGION...WHAT SEEMS MORE CERTAIN IS THAT IT WILL BE HOT THROUGH MIDWEEK...WITH HIGHS IN THE LOWER TO MID 90S OVER MOST OF THE CWA. BETTER SHOT OF PRECIPITATION MAY COME WITH SECONDARY FRONT ON THURSDAY...FOLLOWED BY SLIGHTLY COOLER TEMPERATURES FOR THE END OF THE WEEK. && AVIATION... TAF SITES WL REMAIN VFR THRU THE 24HR PERIOD. HOWEVER BE ALERT FOR ANY ISOLD TS DEVELOPMENT WHICH COULD OCCUR EITHER LATE THIS PM OR EVENING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Jul 16, 11:42 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT MON JUL 16 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST OF A YANKTON TO HURON SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 3:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 10 N ELKTON 44.38N 96.48W
07/16/2007 E60 MPH BROOKINGS SD TRAINED SPOTTER
PEA SIZED HAIL AND BRANCHES DOWN
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 16, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 33 min |
| Jul 16, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 31 min |
| Jul 16, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 24 min |
| Jul 15, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 51 min |
| Jul 15, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.